Skin rash linked to better outcomes for patients with lung cancer

London, Dec 20 (ANI): A study has indicated that development of a skin rash after treatment with cetuximab is associated with better outcomes for patients with non-small-cell lung cancer (NSCLC).

Patients who developed an acne-like rash within the first three weeks of treatment with chemotherapy plus cetuximab lived significantly longer, experienced better progression free survival (PFS), and had a higher response rate.

These findings have suggested that an early skin rash could be a means of identifying patients most likely to respond to cetuximab treatment and who would gain the greatest survival benefit.

In this study, Ulrich Gatzemeier from Hospital Grosshansdorf in Germany and colleagues did a subgroup analysis of patients from the First-Line Erbitux in Lung Cancer (FLEX) study to assess whether the development of an acne-like rash in the first 3 weeks of treatment (first-cycle rash) correlated with clinical outcome.

The findings have shown that the presence of a rash was associated with better overall survival and a higher response rate.

The significant overall survival benefit was noted in all NSCLC histological subgroups assessed including adenocarcinoma and squamous-cell carcinoma.

"The results of our study suggest the existence of a mechanism linking the anticancer activity of cetuximab in patients with advanced NSCLC and the early incidence of acne-like alternative explanation is that cetuximab induces rash in an unrecognised subpopulation of patients with good prognosis," said the authors.

The study was published in The Lancet Oncology. (ANI)

Please Wait while comments are loading...